Alert archive / Texas / Wind Advisories in 2010

Wind Advisory 12, NWS Lubbock, TX

May 9, 201024 counties in Texas

NWS Lubbock, TX issued this wind advisory at May 9, 2010, 2:36 PM CDT for 24 counties in Texas. It took effect at May 10, 2010, 11:00 AM CDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
May 9, 2010, 2:36 PM CDT (19:36 UTC)
In effect from
May 10, 2010, 11:00 AM CDT
Expired
May 10, 2010, 7:00 PM CDT
In force
8 hr
Issued by
NWS Lubbock, TX
All 24 counties

Bailey County, TX, Briscoe County, TX, Castro County, TX, Childress County, TX, Cochran County, TX, Cottle County, TX, Crosby County, TX, Dickens County, TX, Floyd County, TX, Garza County, TX, Hale County, TX, Hall County, TX, Hockley County, TX, Kent County, TX, King County, TX, Lamb County, TX, Lubbock County, TX, Lynn County, TX, Motley County, TX, Parmer County, TX, Stonewall County, TX, Swisher County, TX, Terry County, TX, Yoakum County, TX

The radar

The Lubbock radar (KLBB), 33 km from the middle of the area, began a volume at 19:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Amarillo Airport, TX (KAMA), launched 12:00Z, 7.6 hours before the alert went out and 154 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Amarillo Airport, TX at 12:00Z on 2010-05-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Amarillo Airport, TX at 12:00Z on 2010-05-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 371 square meters per square second.1939587897Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1295 m above ground
0-6 km bulk shear
67 kt
0-1 km storm-relative helicity
371 m²/s²
0-3 km storm-relative helicity
373 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before this wind advisory went out at May 9, 11:40 AM CDT, 2 hours 56 minutes earlier.

Area forecast discussion, May 9, 11:40 AM CDT, 2 hours 56 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LUBBOCK TX
1140 AM CDT SUN MAY 9 2010

.AVIATION...
GENERALLY MVFR CONDITIONS THROUGHOUT MOST OF THE TAF PERIOD AT
BOTH SITES...DUE TO THE LOW CLOUD DECK CURRENTLY IN PLACE. THE LOW
CLOUD DECK HAS BEGUN TO SLOWLY BURN OFF FROM NORTHWEST TO
SOUTHEAST...WITH THE NORTHWESTERN MOST EDGE SPANNING NEAR KAMA TO
KHOB.

CURRENTLY A FEW ISOLATED TSTORMS HAVE DEVELOP TO THE SOUTHEAST
AND EAST OF KLBB...FORMING ALONG A WARM FRONTAL BOUNDARY. THE WARM
FRONT WILL PUSH NORTHWARD THIS EVENING INCREASING THE CHANCE FOR
SOME TSTORM DEVELOP NEAR KCDS. THOUGH AT THIS TIME DEVELOPMENT
LOOKS TO BE WELL EAST OF THE TAF SITE...THEREFORE HAVE LEFT ANY
MENTION OUT OF THE TAF.

DURING THE OVERNIGHT HOURS A LLJ DEVELOPS OVER THE AREA...WHICH
COULD PRODUCE SOME LLWS FOR KCDS AS SURFACE WINDS WILL BE LIGHTER.
THOUGH HAVE LEFT OUT ATTM DUE TO THE LACK OF CONFIDENCE IN THE
TIMING AND LONGEVITY.

MODELS CONTINUE TO HINT AT SOME FOG DEVELOPMENT FOR THE BOTH TAF
SITES AOA 11Z...THOUGH CURRENT THINKING HAS WINDS UP AS THE AREA
NEARS DAYBREAK. STILL THOUGH HAVE KEPT THE BR MENTION FOR BOTH
SITES AS THE POSSIBILITY OF SOME LIGHT MIST CONTINUES AS THIS LOW
CLOUD DECK CONTINUES TO BURN OFF. OTHERWISE...BREEZY WINDS AND VFR
CONDITIONS EXPECTED AFTER DAYBREAK AT BOTH SITES.

MEADOWS

&&

.PREV DISCUSSION... /ISSUED 647 AM CDT SUN MAY 9 2010/

AVIATION...
CIGS HAVE JUST RECENTLY DIPPED TO MVFR LEVELS AT LBB...WITH LOW
VFR CONDITIONS IN PLACE AT CDS. EXPECT CEILINGS TO CONTINUE TO
DROP OVER THE NEXT SEVERAL HOURS...WITH LBB THREATENING IFR AND
CDS FALLING TO MVFR LEVELS. GENERALLY MVFR CIGS ARE THEN EXPECTED
TO PERSIST THROUGH THE DAY AT BOTH TERMINALS...THOUGH THERE IS A
CHANCE CLOUDS MAY BRIEFLY SCATTERED OUT LATE THIS AFTERNOON AT
LBB. CLOUDS WILL QUICKLY FILL IN AND DROP AT BOTH TERMINALS
TONIGHT...WITH IFR OR WORSE CONDITIONS POSSIBLE LATE. COULD ALSO
SEE A SHOWER OR STORM TODAY OR TONIGHT...FAVORING CDS...BUT
CONFIDENCE IS LOW AND HAVE LEFT MENTION OUT OF THE TAFS.

PREV DISCUSSION... /ISSUED 357 AM CDT SUN MAY 9 2010/

SHORT TERM...
LOW AMPLITUDE UPPER RIDGE TO SLIDE EAST TODAY WITH SOUTHWEST FLOW
ENSUING IN ADVANCE OF SMALL BUT TIGHTLY WOUND UPPER LOW CURRENTLY
APPROACHING NORTHERN CA. AT THE SFC...THE SW PERIPHERY OF A BROAD
HIGH PRESSURE SPANNING THE CENTER OF THE NATION WAS BRINGING E/SE
WINDS...WITH ISENTROPIC UPGLIDE SEEN IN THE 300-310K SURFACES. THIS
ASCENT WAS SUPPORTING A WIDESPREAD CLOUD DECK SPANNING THE SOUTH
PLAINS...WITH DEEPER LIFT ALSO GENERATING A FEW SHOWERS AND ISOLATED
STORMS...THOUGH GENERALLY EAST OF THE CWA. THE UPGLIDE WILL CONTINUE
TO SUPPORT ELEVATED SHOWER/STORM CHANCES...FAVORING THE EASTERN
ZONES THROUGH THE REMAINDER OF THE MORNING. WE MAY SEE A BIT OF A
REPRIEVE IN THE PRECIPITATION CHANCES THIS AFTERNOON AS THE
STRONGEST UPGLIDE SHIFTS EAST...BUT SLIM PRECIP CHANCES WILL PERSIST
INTO TONIGHT AS UPGLIDE RENEWS ABOVE A RETREATING WARM FRONT AND A
STRENGTHENING 45+ KT LLJ. BEST ELEVATED SHOWER/STORM CHANCES LATE
TONIGHT WILL BE ACROSS THE NE ZONES AS THE NW-SE ORIENTED WARM FRONT
LIFTS NORTHWARD ACROSS THE AREA. THERE IS ALSO A SLIM CHANCE OF A
STORM DEVELOPING ALONG THE DRYLINE...LOCATED NEAR THE TX/NM STATE
LINE...LATE THIS AFTERNOON OR EARLY THIS EVENING...BUT INDICATIONS
ARE THAT A STOUT CAP CENTER NEAR 750 MB AND RATHER LIMITED SFC BASED
INSTABILITY WILL KEEP CI FROM OCCURRING.

EXPECT A STRONG WEST-TO-EAST TEMPERATURES GRADIENT ACROSS THE CWA
TODAY AS CLOUDS HANG TOUGH ACROSS THE EASTERN HALF OF THE AREA.
LOCATIONS NEAR THE TX/NM STATE LINE SHOULD SEE CLEARING THIS
AFTERNOON...WHICH WILL ALLOW HIGHS TO CLIMB INTO THE UPPER 70S TO
LOWER 80S. IT IS UNCLEAR EXACTLY HOW FAR EAST THE CLEARING WILL MAKE
IT...BUT IT APPEARS IT MAY TRY TO SNEAK INTO LUBBOCK BY LATE
AFTERNOON...WHICH COULD MAKE FOR A DECENT FEW HOURS LATE IN THE DAY.
REGARDLESS...LOCATIONS OFF THE CAPROCK SHOULD REMAIN SOCKED
IN...LIMITING HIGHS INTO THE MIDDLE AND UPPER 60S THERE. CLOUDS WILL
THEN SPREAD BACK WEST OVER MOST/ALL OF THE CWA TONIGHT...WHICH WILL
MAKE FOR A MILD NIGHT BEFORE THE MOISTURE GETS SHUNTED EAST ON
MONDAY. WE COULD ALSO SEE SOME PATCHY FOG DEVELOP ON THE CAPROCK
EARLY MONDAY MORNING.

LONG TERM...
FOCUS REMAIN ON POTENTIAL FOR STRONG WINDS MONDAY...AND THE SMALL
POSSIBILITY OF SVR TSTMS ACROSS THE SE ROLLING PLAINS. A SHARP
SHORTWAVE TROUGH OFF THE CENTRAL CALI COAST THIS MORNING WILL
TAKE AN ALMOST DUE EASTERLY COURSE AND MOVE INTO THE CENTRAL HIGH
PLAINS MONDAY...BEFORE TURNING NEWD INTO THE UPPER MIDWEST. ON THE
SOUTH SIDE OF THIS TROUGH WILL BE A STRONG MID-LVL SPEED
MAX...WHICH WILL MOVE ACROSS THE SOUTHERN PLAINS DURING THE DAY.
THE DRYLINE IS LIKELY TO BE LOCATED JUST TO THE EAST OF THE TX/NM
BORDER AT 12Z MON MORN...WITH A LOW CLOUD DECK COVERING MUCH OF
THE CWA. HOWEVER...THE SHALLOW MOISTURE WILL BE MIXED OUT QUICKLY
AND THE DRYLINE SHOULD RACE/JUMP EASTWARD MOST LIKELY PAST THE
CWFA BY EARLY AFTERNOON...ALTHOUGH IT MAY STALL OR BACK SLIGHTLY
LATE IN THE DAY ACROSS SRN/ERN STONEWALL COUNTY. FCST SNDG HERE
INDICATES A SMALL CHANCE THAT THE CAP MIGHT BE ABLE TO BE BROKEN.
EVEN IF CONVECTIVE INITIATION OCCURS...THE ACTIVITY WILL LIKELY
NEED TO MOVE FARTHER EAST INTO HIGHER INSTABILITY BEFORE BECOMING
SVR. NONETHELESS..IT IS NOT OUT OF THE QUESTION FOR STRONG OR SVR
TSTM TO IMPACT THIS AREA...JUST VERY UNLIKELY.

THE MAIN CONCERN WILL LIKELY BE THE GUSTY WINDS AND FIRE DANGER TO
THE WEST. AS DEEP MIXING TAPS INTO SOME OF THE STRONG MOMENTUM OF
THE MID-LEVELS...GUIDANCE INDICATES THE WINDS SHOULD EASILY REACH
ADVISORY SPEEDS /30-39 MPH/ ACROSS MOST OF THE FA AND MAY APPROACH
HIGH WIND CRITERIA /SUSTAINED 40+ MPH/ ACROSS THE CENTRAL/NRN ZONES.
WIND SPEEDS OF THIS MAGNITUDE SHOULD GENERATE SOME BLOWING DUST
ON THE CAPROCK.

THE WINDS WILL QUICKLY DIMINISH MONDAY NIGHT AND A WEAK FRONT WILL
APPROACH EARLY TUESDAY. THE FRONT MAY MOVE INTO PORTIONS OF THE NE
ZONES BUT IT/S IMPACT SHOULD BE LIMITED AS STRONG PRESSURE FALLS
IN NE NM LEAD TO RENEWED GUSTY S-SW WINDS /ALTHOUGH NOT NEARLY AS
STRONG AS MONDAY/ AND MORE WARM TEMPS ACROSS MOST OF THE FA. THIS
GENERAL PATTERN SHOULD CONTINUE INTO WED AS THE NEXT UPPER LOW
SETTLES OVER THE INTER-MOUNTAIN WEST. IF MOISTURE RETURN IS
SUFFICIENT WE MIGHT SEE A CHANCE OF TSTMS LATE WED ALONG A DRYLINE
IN THE EASTERN ROLLING PLAINS.

A COLD FRONT MOVING INTO THE AREA THU WILL BRING BETTER RAIN
CHANCES AREA-WIDE AS BROAD TROUGHING FROM THE SW TO NC CONUS
DIRECTS DEEPER SUBTROPICAL MOISTURE ACROSS WEST TEXAS...WHICH WILL
OVERRUN THE COOLER /ALTHOUGH NOT PARTICULARLY MOIST/ AIRMASS AT
THE SFC. THIS WILL SET UP AN EXTENDED PERIOD OF WAA WITH EMBEDDED
DISTURBANCES IN THE SW FLOW ALOFT LIKELY TO GENERATE SOME AS YET
UNSPECIFIED PERIODS OF BETTER LIFT AND SHOWER ACTIVITY IN THE THU
TO SAT TIME FRAME. HAVE RETAINED POP STRUCTURE AND MENTION OF
THUNDER FOR NOW BUT AS PREV FCST MENTIONED THE BEST INSTABILITY
WILL BE LIKELY BE DISPLACED TO THE SOUTH...THUS TSTM ACTIVITY MAY
BE LIMITED AND SVR WX LOOKS UNLIKELY ATTM. TEMPS STILL LIKELY TO
BE MUCH COOLER THAN NORMAL THU/FRI BEFORE BEGINNING TO WARM SAT.

FIRE WEATHER...
CRITICAL FIRE CONDITIONS ARE VERY LIKELY TO DEVELOP ACROSS MOST OF
THE SOUTH PLAINS AREA MONDAY AFTERNOON. WIND SPEEDS AND MINIMUM RH
VALUES ARE INDICATIVE OF A HIGH-END DANGER...WITH THE STATE OF THE
FUELS THE LIMITING FACTOR. WILL ISSUES A FIRE WEATHER WATCH FOR
ALL BUT OUR EASTERN-MOST COUNTIES. METEOROLOGICAL RED FLAG
CRITERIA MAY BE MET IN THIS AREA AS WELL...BUT AMPLE PRECIP AND
WIDESPREAD GREEN-UP SHOULD LIMIT POTENTIAL FIRE SPREAD.

TUE AND POSSIBLY WED AFTERNOONS...ELEVATED TO CRITICAL FIRE WX
CONDITIONS MAY DEVELOP ACROSS MAINLY WESTERN PORTIONS OF THE
CAPROCK.

&&

.PRELIMINARY POINT TEMPS/POPS...
FRIONA        79  57  88  45  86 /  20  10   0   0   0
TULIA         71  57  90  48  85 /  20  20  10   0  10
PLAINVIEW     72  61  91  50  87 /  20  20  10   0  10
LEVELLAND     76  62  94  50  91 /  20  20  10   0   0
LUBBOCK       72  63  93  53  90 /  20  20  10   0   0
DENVER CITY   83  62  94  53  94 /  20  20   0   0   0
BROWNFIELD    75  63  95  53  93 /  20  20  10   0   0
CHILDRESS     64  63  93  53  85 /  30  20  20  10  10
SPUR          69  65  93  58  92 /  30  20  10   0  10
ASPERMONT     69  64  94  62  96 /  40  20  10  10  10

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
FIRE WEATHER WATCH FROM MONDAY AFTERNOON THROUGH MONDAY EVENING
FOR THE FOLLOWING ZONES: TXZ021>025-027>031-033>037-039>043.

&&

40
Hazardous weather outlook, May 9, 11:14 AM CDT, 3 hours 22 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LUBBOCK TX
1114 AM CDT SUN MAY 9 2010

TXZ021>044-101615-
PARMER-CASTRO-SWISHER-BRISCOE-HALL-CHILDRESS-BAILEY-LAMB-HALE-
FLOYD-MOTLEY-COTTLE-COCHRAN-HOCKLEY-LUBBOCK-CROSBY-DICKENS-KING-
YOAKUM-TERRY-LYNN-GARZA-KENT-STONEWALL-
1114 AM CDT SUN MAY 9 2010

THIS HAZARDOUS WEATHER OUTLOOK IS FOR THE EXTREME SOUTHERN TEXAS
PANHANDLE...SOUTH PLAINS AND ROLLING PLAINS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THE PROBABILITY OF HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY THROUGH SATURDAY

VERY WINDY CONDITIONS WILL DEVELOP OVER MOST OF THE REGION BY LATE
MONDAY MORNING AND PERSIST THROUGH THE AFTERNOON HOURS...LIKELY
REQUIRING AT LEAST A WIND ADVISORY. SUSTAINED WINDS WILL EXCEED 35
MPH WITH GUSTS IN EXCESS OF 50 MPH LIKELY...RESULTING IN BLOWING
DUST. A FIRE WEATHER WATCH ALSO REMAINS IN EFFECT FOR ALL AREAS
EXCEPT THE SOUTHEAST PANHANDLE AND EASTERN ROLLING PLAINS
MONDAY...AS CRITICAL CONDITIONS FOR RAPID FIRE GROWTH WILL LIKELY
BE REACHED BY MONDAY AFTERNOON AS WELL.

ISOLATED THUNDERSTORM DEVELOPMENT WILL ALSO BE POSSIBLE MONDAY
AFTERNOON ALONG A DRYLINE ACROSS THE SOUTHEAST ROLLING PLAINS.
ANY STORMS THAT DEVELOP WILL BE CAPABLE OF LARGE HAIL AND DAMAGING
WINDS.

JW

The office that day

Everything else NWS Lubbock, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 9, 6:00 AM CDTFire Weather WatchLUBBailey, Briscoe, Castro, Cochran, Crosby, Dickens and 14 more9 hr
May 9, 2:24 PM CDTRed Flag WarningLUBBailey, Briscoe, Castro, Childress, Cochran, Cottle and 17 more31 hr

Nearby

Wind Advisories in Texas, 2010Every wind advisory in 2010

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.